General Question

MissAnthrope's avatar

Avoiding codeine dependence?

Asked by MissAnthrope (21460points) June 6th, 2010

First of all, please don’t tell me to seek medical advice from a doctor. I am in a foreign country and I do not easily have access to this. The first person to scold me for seeking medical attention on the internet will get a fishslap with a giant trout.

That said, I have been in daily, constant pain for over two months. I recently discovered that you can buy ibuprofen with codeine over the counter in the UK and had someone bring me back a couple of boxes. I’ve tried all the NSAIDs and they have not helped one bit, but one dose of codeine a day takes care of the pain for nearly 24 hours.

I realize that codeine is an opioid and therefore physically addictive. I am being very conscientious about trying not to become addicted, simply taking enough, when needed, so that I can go through the day comfortably.

Some days, I don’t need to take it at all, but when I do, usually I take a dosage of 25.6 mg once a day. Should I worry if I’m taking this dosage multiple days in a row? I haven’t seemed to have any withdrawal symptoms when I don’t take it for a day or two.

Observing members: 0 Composing members: 0

15 Answers

gailcalled's avatar

What is the root cause of the chronic and severe pain?

All trouts welcome if they have been scaled, gutted and boned. (See a doctor.)

MissAnthrope's avatar

@gailcalled – A doctor has been seen about the pain. Currently, it is a very odd muscle spasm in my hip, she thinks I’m one of the rare people whose leg nerve goes through the muscle there instead of under it as it should. I tweaked my coccyx picking up the cat bowl, apparently I have a transient vertebrae there and as the doctor said, “it was just a fluke injury.” I have stretches and such I’m supposed to do, but without her care (she is a miracle worker and made me feel loads better), I’m still having pain. I wake up most nights at 3–5 am with my leg screaming and I cannot get comfortable enough to fall back asleep.

The muscle spasm in my hip is affecting the nerve going down my leg. My right leg and foot have been numb for about 3 weeks.

This has been ongoing for about a month. It’s gotten better, but it persists. The codeine helps a lot. My other pain problem was my back, for a month, that the doctor fixed.

Silhouette's avatar

I’m very careful with my opioids mainly because they tear up my stomach if over used. Maybe you could go to the doctor and get a round or two of Prednisone to get ahead of the pain. Don’t mind getting slapped with a trout, as long as it’s not a trouser trout.

Seaofclouds's avatar

Since you mentioned it being related to your nerve, there are specific medications that can help with nerve pain (such as to calm the nerve and possible help decrease the spasm). Muscle relaxers could also help with the spasms. If it continues to persist, maybe you could call your doctor, get her to call in a prescription to your pharmacy, then get someone to pick it up and mail it to you. Yes it would take a bit of time to do, but it could help. Have you called your doctor to discuss this with her at all?

That being said, is there any family history of addiction in your family (to drugs or alcohol)? Family history of addiction can increase the risk of becoming addicted for you. Codeine can become habit forming and can be dangerous when mixed with other medications and alcohol. You need to be careful about what else you take while on it (so talk to a pharmacist if you get any other medications) and don’t drink with it.

Now that you are taking it, you have to be careful about stopping it abruptly as well. Once a patient has been taking in for a long time, they need to be weaned off of it because of withdrawal symptoms.

gailcalled's avatar

@MissAnthrope: That does sound painful;

Now, pretend that I am your mother. I have stretches and such I’m supposed to do.

What am I telling you? What am I telling you every morning? What is the better choice? Codeine or stretches?

MissAnthrope's avatar

@gailcalled – I know, I know. But she also told me not to do them if the pain was too bad. :)

bongo's avatar

codeine addiction may not necessarily feel like you need codeine but it apprently makes you become emotional when not on it and feeling constantly tired. If you are becoming irritable with people when you dont have it then i would switch to a different pain killer for a while. codeine is a sly one. you dont think you need it and may think there are other reasons for your irritibility i.e. you would be irritable without it because i cant sleep because of the pain. but realistically it is probably the codeine accentuating your depression/irritability/tiredness.
use hot compresses and try neurofen gel which you rub into the site of pain. when you really really really need it i would say take half.
people do take codeine for years and develop such a dependance that the amount they take could kill a normal person. you develop a tolerance very quickly so watch out.

MissAnthrope's avatar

@bongo – The information that comes with the drug packet says that codeine withdrawal causes you to feel restless and agitated. I have been trying to not take it for more than 3 days at a time, as the box suggests, and have been successful so far. I had a couple of good days in a row where I didn’t take it. Last week, it was like one day on, one day off. I did not feel restless or agitated, or irritable, when I stopped so I’m hoping that if I am watchful and conscientious about it that I will be okay. I unfortunately do not have the liberty of resting.. like, I have to go up to the farm right now on foot to water and such.

I should definitely seek out the hot water bottle (I know there’s one in the house somewhere) and maybe buy a bag of veggies to use specifically as a cold compress. The doc recommended cold over heat.

Thanks to all who have responded so far.

Lightlyseared's avatar

I wouldn’t worry about it too much. From the sounds of it you are taking a very small dose for very specific pain. Although there is obvioulsy the potential for abuse, in the doses you can get over the counter in the UK you’d have to be going through entire packets at a time (and people do, I know).

If you are concerned then you could always ask to speak to the pharmacist where you buy the meds. They are highly knowledgable about this type of stuff and will be more than willing to talk to you about it. You could also go and speak to a local Dr. The NHS will provide emergency treatment to anybody and dependong on how long you are staying in the UK you can register with a doctor temporarily. As @gailcalled says it is much better to treat the cause of the pain if you can.

Neizvestnaya's avatar

Acupuncture got me off 5yrs of abusing pain pills, mostly opiuds. I cut my doses slowly over a few months, increasing the hrs between pills and then lessening the dosage by cutting the pills in pieces. If you haven’t taken them continously for more than a month or so and you’ve been taking just one every 24hrs then you won’t notice much physical withdrawel discomfort to stop but you’ll get crankies and your nerve pain will likely flare up a bit stronger. Acupuncture is great because it taps the nerves, no deeper tissues, no ingestion of anything. It’s the best $50. I ever spent.

faye's avatar

I do not think that tiny amount taken to ease pain not to get high is worth 2 secs worry. When you get up to 10 pills a day, then that would be a worry. I have morphine to take as needed and I may have one each day for 3 days then none for a week. It totally depends on how active I need to be.

nebule's avatar

I wanted to say I love your “fishslap with a giant trout” statement and wanted to know if I can use it?

That said… it sounds like you are very sensible and wouldn’t worry about it. xx

hug_of_war's avatar

I think you need to remember you are taking codeine – an average person can grow start on a slippery slope when stop reminding themself of the fact they can become dangerous.

janbb's avatar

My Mom had a theory which I subscribe to that if you are taking pain medication to manage pain and just the amount that does it, you do not have to worry about becoming addicted.

MissAnthrope's avatar

@lynneblundell – Haha, thanks! Of course. :)

@hug_of_war – I agree and actually, I’ve seen other doctors for my chronic back issues and despite being in debilitating pain at times (like being unable to do anything but lie on my back), they would not prescribe me any pain meds for this reason. However, I am very conscientious, I don’t want to become addicted, and I really only want to manage my pain.

@janbb – I am inclined to believe the same thing, but I just want to be safe. I have enough physical issues to not need to add opiate addiction to the list. :P I tried to take half the dose I mentioned above and it did not cover the pain, so I take the one dose and I’m good. The box says you can take that dosage every four hours, but I haven’t needed to do that. Just the one a day seems to carry me through almost 24 hours.

@faye – I thought perhaps it was a smallish dose, but I couldn’t find anything on the internet that could confirm that fact. Thanks for sharing your experience.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther